Includes Expert Content
Weight Gain in Pre- Menopause
avatar
pwtaa posted:
I am 44 years old and I am a Stage IV Hodgkin's Lymphoma Cancer Survivor. After the cancer went in remission I gained 100 lbs. 3 years ago I finally was able to get my thyroid back under control and through diet and exercise I lost 90 lbs. and maintained the weight for 2 years. In the past 10 months or so I have been dealing with pre-menopause symptoms irregular periods, hot flashes, anxiety, mood swings and WEIGHT GAIN especially around my belly.

I have worked so hard to get the weight off and keep it off and it's driving me crazy. I will lose 5 lbs and turn around and gain 6. I feel like I am on an endless roller coaster. I am strict on eating 4-6 small meals a day. I also work out at least 5 days a week and I am a very active person.

My doctor (OBGYN) says that this is normal and while I am considered slightly overweight I am not obese and it's just part of life and that my thyroid is still working.(This is not help to me) My nutritionist is trying to help w/ herbal supplements which is helping the hot flashes, mood swings and anxiety, but I have not seen any difference with weight issues. I change up my workout routine between aerobics, strength training and water aerobics.

As a side note because of the cancer I can't use HRT that's why we are trying Herbals.

If anyone has suggestions I would love to hear them I feel like I am doing the two step with my weight and I am beginning to hate my body again when I had just learned to love it.

Thanks for listening and I am open to any suggestions.

Reply
 
avatar
Mary Jane Minkin, MD responded:
Dear pwtaa,
You might want to speak with a gynecologic oncologist in your area; because there really is no reason that you cannot use hormone therapy; Hodgkin's lymphoma is not a hormonally sensitive tumor, and indeed young women treated for various cancers often do go into menopause somewhat earlier. So I'd start by finding a gynecological oncologist nearby, who could speak with your medical oncologist who is following you, to get you the OK on using some hormonal therapy-and indeed, being on some hormonal therapy might help you to feel better.
Good luck,
Mary Jane